Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 156, NWS Springfield, MO

June 22, 1998Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 22, 1998, 8:10 AM CDT for Hickory County, St. Clair County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1998, 8:10 AM CDT (13:10 UTC)
Expired
Jun 22, 1998, 12:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1383 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 221312
FFWSGF
MOC085-185-221715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 AM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HICKORY COUNTY IN CENTRAL MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1215 PM CDT

* AT 805 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM FROM ST CLAIR COUNTY THROUGH HICKORY COUNTY.
  THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

* AREAS TO BE AFFECTED INCLUDE SUCH LOW WATER CROSSINGS AS:

  HIGHWAY P 1.2 MILES WEST OF OF ROUTE F IN HICKORY COUNTY
  HIGHWAY J 2 MILES SOUTH OF ROUTE 54 IN ST CLAIR COUNTY
  HIGHWAY BB 4 MILES E OF ROUTE H IN ST CLAIR COUNTY

  OTHER HAZARD AREAS THAT MAY B AFFECTED BY HIGH WATER SHOULD BE
  AVOIDED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

DG/DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:45 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 22, 2:45 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT MON JUN 22 1998

WELL...SFC ANLYS HAS SFC LOW BTWN END AND P28 WITH WRMFNT FM
HUT-MCI-STL.  STRONG H8 MSTR CONVEREGENCE IS DENOTED BY BOTH ADAP AND
PROFILER DATA.  K INDEX IS IN THE MID 30S ACRS NRN CWA AND WITH WRMFNT
ANCHORED ACRS N CWA...AND DUE TO 3 NIGHTS OF RAINFALL OVR NRN CWA
A FFA IS NEEDED.  ALREADY COORDINATED WITH TED FM STL ON THIS ISSUE.

FCST PROB OF PD...POPS AND HOW HOT ON TUE-FRI...

NO PCGRIDDS AVAILABLE TNGT. HOWEVER...GARP AND AFOS MODEL DATA GIVE NOD
TO NGM.   THIS IS HANDLING MCS DEVELOPMENT AS IT TRACKS TO NE ALONG
HIGH THETA E AIR.  LOOKS LIKE ANOTHER BATCH OF SHRA/TRW TNGT
ACRS SAME AREA AND TO POINTS N.  FFG IS VERY LOW ACRS NRN CWA
AND BENTON/MORGAN AND MILLER COUNTIES FFG IS PROBABLY HALF OF WHAT
IS INDICATED FOR 1/3/6 HRS.

AS THE WRMFNT MOVES N THE HEAT AND OPPRESSIVE HUMIDITY WL MOVE IN
RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES)

JLN/SE KS...PARTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS.   HIGH 90 TO 95.  SOUTH WIND 10 TO 15 MPH.

SGF/UNO...PARTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS.  HIGH AROUND 90.  SOUTH WIND 10 MPH.

AIZ/JEF...PERIODS OF SHOWERS AND THUNDERSTORMS THIS MORNING THAN
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.  HIGH IN THE
MID 80S.  SOUTH WIND 10 MPH.   FFA FOR TDY...

CCF

SGF BG 090/070 092/073 094 0432-
JLN BG 093/073 095/073 097 0432-

GORDON

In the hours before

Special weather statement, Jun 22, 6:41 AM CDT, 1 hour 29 minutes before
KSZ073-097-MOZ055>058-066>071-077>081-221745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARTON COUNTY MO        BENTON COUNTY MO         BOURBON COUNTY KS
CAMDEN COUNTY MO        CEDAR COUNTY MO          CRAWFORD COUNTY KS
DALLAS COUNTY MO        HICKORY COUNTY MO        LACLEDE COUNTY MO
MARIES COUNTY MO        MILLER COUNTY MO         MORGAN COUNTY MO
PHELPS COUNTY MO        POLK COUNTY MO           PULASKI COUNTY MO
ST. CLAIR COUNTY MO     VERNON COUNTY MO

THE STORM PREDICTION CENTER IN OKLAHOMA CITY HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR AREAS GENERALLY NORTH OF A LINE FROM GIRARD
KANSAS TO LAMAR TO BOLIVAR TO ROLLA.  A LARGE COMPLEX OF SHOWERS AND
THUNDERSTORMS STRETCHES ACROSS SOUTHEASTERN KANSAS AND WEST CENTRAL
MISSOURI.  THIS ACTIVITY IS FORMING IN A VERY UNSTABLE AIRMASS ALONG
A WARM FRONT POSITIONED ACROSS SOUTH CENTRAL MISSOURI.

WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF NICKLES ARE
POSSIBLE WITH THESE STORMS.  IN ADDITION...TORRENTS OF HEAVY RAIN ARE
POSSIBLE ALONG WITH INTERMITTENT CLOUDS TO GROUND LIGHTNING.  DUE TO
ALL OF THE HEAVY RAINFALL OVER THE PAST 72 HOURS...SOME FLOODING IS
LIKELY ESPECIALLY OVER LOW WATER BRIDGES AND OTHER LOW WATER SPOTS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPM|ENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

GORDON
Special weather statement, Jun 22, 6:41 AM CDT, 1 hour 29 minutes before
KSZ073-097-MOZ055>058-066>071-077>081-221745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT MON JUN 22 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

BARTON COUNTY MO        BENTON COUNTY MO         BOURBON COUNTY KS
CAMDEN COUNTY MO        CEDAR COUNTY MO          CRAWFORD COUNTY KS
DALLAS COUNTY MO        HICKORY COUNTY MO        LACLEDE COUNTY MO
MARIES COUNTY MO        MILLER COUNTY MO         MORGAN COUNTY MO
PHELPS COUNTY MO        POLK COUNTY MO           PULASKI COUNTY MO
ST. CLAIR COUNTY MO     VERNON COUNTY MO

THE STORM PREDICTION CENTER IN OKLAHOMA CITY HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR AREAS GENERALLY NORTH OF A LINE FROM GIRARD
KANSAS TO LAMAR TO BOLIVAR TO ROLLA.  A LARGE COMPLEX OF SHOWERS AND
THUNDERSTORMS STRETCHES ACROSS SOUTHEASTERN KANSAS AND WEST CENTRAL
MISSOURI.  THIS ACTIVITY IS FORMING IN A VERY UNSTABLE AIRMASS ALONG
A WARM FRONT POSITIONED ACROSS SOUTH CENTRAL MISSOURI.

WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF NICKLES ARE
POSSIBLE WITH THESE STORMS.  IN ADDITION...TORRENTS OF HEAVY RAIN ARE
POSSIBLE ALONG WITH INTERMITTENT CLOUDS TO GROUND LIGHTNING.  DUE TO
ALL OF THE HEAVY RAINFALL OVER THE PAST 72 HOURS...SOME FLOODING IS
LIKELY ESPECIALLY OVER LOW WATER BRIDGES AND OTHER LOW WATER SPOTS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPM|ENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

GORDON
Special weather statement, Jun 22, 7:11 AM CDT, 59 minutes before
KSZ073-097-MOZ055>058-066>071-077>081-221715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT MON JUN 22 1998

...SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 1 PM...

...IN KANSAS...

BOURBON           CRAWFORD

...IN MISSOURI...

BARTON            CEDAR             DALLAS           LACLEDE
 PHELPS            POLK
PULASKI           VERNON

...SEVERE THUNDERSTORM WATCH UNTIL 1 PM AND A FLASH FLOOD WATCH FOR
TODAY FOR THE FOLLOWING COUNTIES...

ST CLAIR     MORGAN        MARIES
BENTON       CAMDEN
HICKORY      MILLER

A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS STRETCHES ACROSS
SOUTHEASTERN KANSAS AND SOUTH CENTRAL MISSOURI.  THESE STORMS CONTAIN
HUGE QUANTITIES OF PRECIPITATION.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE ACROSS AREAS GENERALLY NORTH OF A OSCEOLA TO CAMDENTON
TO VIENNA LINE.

MANY LOW WATER BRIDGES AND OTHER LOW LYING AREAS WILL LIKELY
EXPERIENCE FLOODING THIS MORNING.  DO NOT DRIVE THROUGH A FLOODED
STRETCH OF ROAD.

THIS COMPLEX OF STORMS HAS FORMED IN A MODERATELY UNSTABLE AIRMASS.
A FEW OF THE STORMS HAVE A BOW ECHO CHARACTERISTIC WHICH MEANS THERE
IS STILL A THREAT FOR DAMAGING WINDS IN EXCESS OF 60 MPH.  A FEW OF
THESE STORMS MAY CONTAIN LARGE HAIL UP TO THE SIZE OF NICKLES.

LIMIT YOUR USE OF ELECTRICAL APPLIANCES DURING THUNDERSTORMS AND
LISTEN TO THIS STATION FOR THE LATEST ON THIS WE4ATHER SITUATION.

GORDON
Special weather statement, Jun 22, 7:11 AM CDT, 59 minutes before
KSZ073-097-MOZ055>058-066>071-077>081-221715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT MON JUN 22 1998

...SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 1 PM...

...IN KANSAS...

BOURBON           CRAWFORD

...IN MISSOURI...

BARTON            CEDAR             DALLAS           LACLEDE
 PHELPS            POLK
PULASKI           VERNON

...SEVERE THUNDERSTORM WATCH UNTIL 1 PM AND A FLASH FLOOD WATCH FOR
TODAY FOR THE FOLLOWING COUNTIES...

ST CLAIR     MORGAN        MARIES
BENTON       CAMDEN
HICKORY      MILLER

A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS STRETCHES ACROSS
SOUTHEASTERN KANSAS AND SOUTH CENTRAL MISSOURI.  THESE STORMS CONTAIN
HUGE QUANTITIES OF PRECIPITATION.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE ACROSS AREAS GENERALLY NORTH OF A OSCEOLA TO CAMDENTON
TO VIENNA LINE.

MANY LOW WATER BRIDGES AND OTHER LOW LYING AREAS WILL LIKELY
EXPERIENCE FLOODING THIS MORNING.  DO NOT DRIVE THROUGH A FLOODED
STRETCH OF ROAD.

THIS COMPLEX OF STORMS HAS FORMED IN A MODERATELY UNSTABLE AIRMASS.
A FEW OF THE STORMS HAVE A BOW ECHO CHARACTERISTIC WHICH MEANS THERE
IS STILL A THREAT FOR DAMAGING WINDS IN EXCESS OF 60 MPH.  A FEW OF
THESE STORMS MAY CONTAIN LARGE HAIL UP TO THE SIZE OF NICKLES.

LIMIT YOUR USE OF ELECTRICAL APPLIANCES DURING THUNDERSTORMS AND
LISTEN TO THIS STATION FOR THE LATEST ON THIS WE4ATHER SITUATION.

GORDON
Special weather statement, Jun 22, 7:55 AM CDT, 15 minutes before
MOZ079>080-089>092-094>095-221400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 AM CDT MON JUN 22 1998

...IN MISSOURI...

CHRISTIAN         DADE              DALLAS            GREENE
LAWRENCE          POLK              WEBSTER           WRIGHT

...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 9 AM...

COOL OUTFLOW WINDS CONTINUE TO PUSH SOUTH WELL AHEAD OF STRONG
THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI.  THIS GUST FRONT OF COOL
WINDS STRETCHES FROM LOUISBURG TO WALNUT GROVE TO MILLER.
THIS CONTINUES TO MOVE SOUTHEASTWARD AT 35 MPH.  WHEN THE GUST FRONT
MOVES THROUGH YOUR AREA...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH FOR
3 TO 5 MINUTES WITH OCCASIONAL GUSTS TO 45 MPH.

THIS GUST FRONT WILL BE ALONG A BUFFALO TO SPRINGFIELD TO MT VERNON
LINE BY 820 AM.

CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES
AND YOUR SUPPLIES.  IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME AND YARD
TRY TO SECURE THEM.

GORDON
Special weather statement, Jun 22, 7:55 AM CDT, 15 minutes before
MOZ079>080-089>092-094>095-221400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 AM CDT MON JUN 22 1998

...IN MISSOURI...

CHRISTIAN         DADE              DALLAS            GREENE
LAWRENCE          POLK              WEBSTER           WRIGHT

...WIND GUSTS TO 45 MPH POSSIBLE THROUGH 9 AM...

COOL OUTFLOW WINDS CONTINUE TO PUSH SOUTH WELL AHEAD OF STRONG
THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI.  THIS GUST FRONT OF COOL
WINDS STRETCHES FROM LOUISBURG TO WALNUT GROVE TO MILLER.
THIS CONTINUES TO MOVE SOUTHEASTWARD AT 35 MPH.  WHEN THE GUST FRONT
MOVES THROUGH YOUR AREA...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH FOR
3 TO 5 MINUTES WITH OCCASIONAL GUSTS TO 45 MPH.

THIS GUST FRONT WILL BE ALONG A BUFFALO TO SPRINGFIELD TO MT VERNON
LINE BY 820 AM.

CAMPERS SHOULD TAKE NECESSARY PRECAUTIONS TO PROTECT YOUR LOVED ONES
AND YOUR SUPPLIES.  IF YOU HAVE LOOSE ITEMS AROUND YOUR HOME AND YARD
TRY TO SECURE THEM.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:01 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jun 22, 6:54 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon66 min
Jun 22, 7:37 AM CDTSevere Thunderstorm WarningSGFCedar38 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.